New Blood Thinner Pradaxa Could be Associated with Higher Heart Attack Risk

New Blood Thinner (Pradaxa) Could be Associated with Higher Heart Attack RiskA new review of the anticoagulant drug Pradaxa (dabigatran) has found that it may be linked to a slight increase in the risk of heart attack, HealthDay reports.

The study, which was conducted by the Cleveland Clinic in Ohio, involved seven trials of Pradaxa on more than 30,000 patients. The researchers used a meta-analysis process that looked at data from published clinical trials to decide if there was a pattern across various studies that may not have shown itself from one individual study.

The group of researchers concluded that Pradaxa was linked to an increased risk of heart attack or other heart problems, such as angina, compared to other anticoagulants regularly used to treat the same symptoms, primarily warfarin and enoxaparin.

The data showed that among those taking Pradaxa, 1.19 percent had a heart attack or were the victims of acute coronary syndrome. Of those taking other approved blood thinning medications, 0.79 percent experienced similar heart issues. The researchers stated that those taking Pradaxa had a 33 percent increase in relative risk for heart attack, however the absolute risk, or the risk for any one individual to experience heart problems while on the medication, was 0.27 percent.

Pradaxa is most often prescribed as an alternative to warfarin, which although has been used for years and has proven to be beneficial, has been linked to higher bleeding risks and can be difficult to properly dose. Pradaxa is also used in patients coming out of joint replacement surgery to stave off blood clots.

"For persons with atrial fibrillation, dabigatran has a favorable benefit-risk profile, but for other uses the risk of heart attack has to be taken into account," said lead researcher Dr. Ken Uchino, director of the Vascular Neurology Fellowship Training Program at the Cleveland Clinic.

The researchers are unclear why the medication shows an increased risk of heart attack.

Dr. Jeremy Jacobs, a lecturer in geriatric medicine at Hebrew University Medical Center in Jerusalem, said the study indicates the importance of keeping track of drugs even after they have been approved.

"The dabigatran debate is a good example which raises issues concerning post-marketing surveillance, and pharmaco-vigilance," Jacobs said.

According to the National Library of Medicine, Pradaxa has been linked to many gastrointestinal complications as well, including stomach pain, heartburn and nausea. Other serious side effects include unusual bleeding or bruising, vomiting material that is bloody or looks like coffee grounds and difficulty breathing or swallowing.